Pregabalin (Lyrica) was originally FDA approved as an anti-epileptic drug, also called an anticonvulsant. It works by slowing down impulses in the brain that causes seizures. Pregabalin also affects chemicals in the brain that send pain signals across the nervous system and is used to control neuropathies, or nerve pain and “Restless Leg Syndrome”. It off label uses have extended into use for conditions such as post herpetic pain (shingles), multiple psychiatric conditions, such as anxiety disorder, bipolar disorder, attention deficit disorder, and is even prescribed, somewhat ironically, in addiction treatment to reduce cravings and withdrawal symptoms.
Gabapentin and Pregabalin are prescribed by physicians in addition to the opioids for people who were experiencing chronic pain. With the limitations of opioid prescriptions and refills put in by states due to the opioid epidemic crisis and as patients have grown tolerant to the effects of the opioids, they needed greater doses to live without pain. Both drugs can produce an opioidlike effect if taken in very high doses and now these drugs have also become drugs that are abused Taking Gabapentin and Pregabalin with an opioid is known as “stacking”.
A high dose of gabapentin is considered at 800 mg or greater. Many people who abuse Gabapentin and Pregabalin take 5,000 milligrams at once, which is nearly 2.5 times the usual prescribed daily dose of 1,800 mg. At those high doses, gabapentin and Pregabalin, may produce exaggerated adverse effects, including, seizures.
Deaths attributed to Gabapentin and Pregabalin are not exactly known.??? In 2016, data was released that estimated the abuse of these drugs as 15 to 22% in opioid abusers. Further, 2016 autopsy data from Kentucky revealed the presence of gabapentin alongside deadly opioids such as heroin and fentanyl; gabapentin was the most frequently detected substance in these autopsies.
Gabapentin overdose happens as there is with opioid overdoses. A typical overdose event consists of showing signs of other overdose symptoms, drowsiness, muscle weakness, lethargy and drooping eyelids, diarrhea, and sedation. Unlike opioids (Narcan), there is no antidote agent which can block the gabapentin. A gabapentin overdose is typically fatal.
How does this affect the dental practice?
Gabapentin and Pregabalin use should be asked about when performing an examination and when prescribing pharmaceuticals, especially opioids to a patient.
The use of conscious-sedation or the treatment of post-operative pain because of the additive effects and drug interactions. Even when used for legitimate reasons, gabapentin taken in combination with opioids increases the risk of seizures, respiratory depression, and death.
Use of anesthetic agents, such as lidocaine, lower the seizure threshold.? In patients who have taken large doses of Gabapentin or Pregabalin are at much higher risk of having a seizure in the dental office which is a medical emergency.